Q and A

Question

I have been diagnosed with CD4 of 16?

Hi, I have just been diagnosed and my CD4 counts is 16? What does this mean and am I going to be okay?

Answer

Hi

Thanks for your email – how are you doing?

If you were not expecting to be HIV positive, please see the information at this link:
http://i-base.info/just-found-out

A CD4 count of under 100 cells/mm3, especially if less than 50 cells/mm3, makes it very important that you start HIV treatment quickly.

HIV treatment (called ART) is very good. ART will quickly bring down HIV levels in your body to very low levels – ideally to “undetectable”. Your CD4 count will then start to increase – usually steadily but more slowly.

Except in a few cases, your doctor should start treatment the same day as you get such a low CD4 result. One exception is that cryptococcal meningitis need to be treated before ART, but nearly every other complication recommends immediate ART as well as treatment for the infection.

After starting ART, please tell your doctor if you have any new symptoms. This is because starting ART with a CD4 count less than 50 can sometimes allow new infections to appear. This is called IRIS and happens in about 1 in 4 people when CD4 counts are this low.

If your CD4 is less than 50 though, starting ART is essential and IRIS is just a problem that needs to be treated to if it occurs.

Also, everyone with a CD4 count is less than 50, need to have their eyes examined carefully to check for symptoms of CMV. This is especially urgent if you have noticed any changes in vision such as patchy vision, floaters, light flashes etc.

In addition to ART, your doctor needs to prescribe antibiotics to projects you agains other infections. This is usually cotrimoxazole.

This information might seem difficult at first, but finding out about your health can help. It will get easier and you are not on your own. Many people have been in your situation and ART enables them to have a very good recovery, and to lead long and active lives.

Please also let me know if you have other questions.

2 comments

  1. Simon Collins

    Hi Etkans, if your combination includes a drug call efavirenz, mood changes are a common side effect. Please talk to your doctor about this.

  2. Etkans

    Been on ART for 7 years now, but i feel I easily get irritated and clearly show it, could it be a side effect of the drugs?

Comment

Your email address will not be published. Required fields are marked *